Tornadoes · United States · Tennessee · 2012

EF2 tornado, Tellico Plains to Calderwood Dam, Tennessee, March 2, 2012

From Tellico Plains to Calderwood Dam, this EF2 tornado ran 14.3 miles across Monroe County on March 2, 2012, touching down at 1:47 PM EST and reaching 400 yards wide. It killed nobody and injured 3, and did $5.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 2, 2012
Touchdown
1:47 PM EST (18:47 UTC)
Lifted
2:03 PM EST (19:03 UTC)
On the ground
16 minutes
Path length
14.3 miles (23.0 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
3
Property damage
$5.0 million
County
Monroe County
Touchdown point
35.368, -84.306
Lift-off point
35.441, -84.068
Record number
1203021247-01

What the Weather Service recorded

A deepening low pressure system moved northeast from the Mid Mississippi Valley through the Great Lakes initially driving a warm front northward through the Southern Appalachian region during the afternoon. The associated cold front swept across the area late Friday night. A one hundred knot upper level jet positioned over a 50 knot low level jet resulted in a strongly sheared environment. The intense shear and moderate instability produced an atmosphere conducive to long-lived, discrete, supercell thunderstorms. A total of 9 tornadoes ranging in intensity from EF-0 to EF-3 produced widespread damage and nearly 50 injuries to East Tennessee residents in the path of the storms.

An EF-2 tornado touched down in Tellico Plains, leaving a path of destruction 14 miles long through downtown and crossed Hwy 360 to Ballplay Road, and into the Citico Wilderness area. Property damage to residential and commercial buildings was extensive (30 buildings), but, although there were 3 injuries, miraculously, there were no fatalities. One of the TDS buildings and the police department annex were destroyed. The cabins, main lodge and pavilion at the KOA Campground were leveled. Downed, broken, and uprooted trees cover hillsides and roadsides in the tornado's path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS MRX issued a tornado warning for this county at 18:23 UTC, 24 minutes before the tornado touched down, in force until 19:00 UTC.

The county was under a tornado watch, issued at 17:13 UTC and running to 20:19 UTC.

Issued (UTC)ExpiredProductOffice
17:00 UTC05:34 UTCFlood WatchMRX
17:13 UTC20:19 UTCTornado WatchMRX
18:23 UTC19:00 UTCTornado WarningMRX
18:49 UTC19:30 UTCTornado WarningMRX
19:13 UTC20:00 UTCSevere Thunderstorm WarningMRX
20:20 UTC04:38 UTCTornado WatchMRX
20:59 UTC21:10 UTCSevere Thunderstorm WarningMRX
23:15 UTC00:00 UTCSevere Thunderstorm WarningMRX
23:30 UTC00:15 UTCTornado WarningMRX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:31 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Mar 2, 1:02 PM EST, 45 minutes earlier.

Area forecast discussion, Mar 2, 1:02 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 PM EST FRI MAR 2 2012

.AVIATION...WARM FRONT TRIGGERING THUNDERSTORMS AND BREEZY WINDS
OVER THE AREA. WILL PROBABLY SEE A BREAK BEFORE A COLD FRONT ENTERS
THE REGION THIS EVENING BRINGING A THUNDERSTORMS BACK TO THE AREA.
WILL ALSO SEE A WIND SHIFT FROM SOUTH TO WEST BEHIND THE FRONT THIS
EVENING. WILL GO WITH PREDOMINATELY MVFR CONDITIONS...BUT LOWER
CONDITIONS ARE POSSIBLE WITH THE STRONGER STORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...WEST POLK.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...UNICOI.

VA...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...WISE.

&&

GH
Hazardous weather outlook, Mar 2, 1:14 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 PM EST FRI MAR 2 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
114 PM EST FRI MAR 2 2012 /1214 PM CST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT LIFTED NORTHEAST THROUGH MUCH OF SOUTHEAST TENNESSEE
AND MOST OF THE CUMBERLAND PLATEAU...LATE THIS MORNING AND EARLY
AFTERNOON. ISOLATED TO SCATTERED STRONG TO SEVERE STORMS HAD
DEVELOPED IN THE VERY WARM AND MOIST AIRMASS BEHIND THE WARM FRONT.
THE THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL CONTINUE FOR THE REST OF THE AFTERNOON.

LATER THIS EVENING AND OVERNIGHT...A SQUALL LINE OF STRONG TO
SEVERE STORMS IS EXPECTED ALONG OR AHEAD OF THE COLD FRONT. THIS
SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE
TENNESSEE RIVER VALLEY LATE THIS EVENING...BRINGING WIDESPREAD
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE SOUTHERN
APPALACHIAN REGION. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE
AGAIN WITH THESE STORMS.

WINDY CONDITIONS WILL AFFECT THE HIGHER TERRAIN AREAS...AND A FLOOD
WATCH IS ALSO IN EFFECT FOR THE REGION THROUGH 4AM EST SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS
WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD
FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD
PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STRONGLY NEEDED THIS AFTERNOON AND EVENING...
AND POSSIBLY JUST BEYOND MIDNIGHT.

TG

In the hours before

Local storm report, Mar 2, 1:15 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     6 NW PHILADELPHIA       35.74N 84.48W
03/02/2012                   ROANE              TN   911 CALL CENTER

            TREES AND POWER LINES DOWN.

&&
Local storm report, Mar 2, 1:21 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     CLEVELAND               35.07N 82.53W
03/02/2012                   GREENVILLE         SC   TRAINED SPOTTER

            SEVERAL TREES DOWN. TRAMPOLINE IN A TREE. POWER LINES
            DOWN

&&
Local storm report, Mar 2, 1:23 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
123 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
03/02/2012                   BRADLEY            TN   TRAINED SPOTTER

            SEVERAL TREES DOWN. TRAMPOLINE IN A TREE. POWER LINES
            DOWN

&&
Local storm report, Mar 2, 1:34 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             ETOWAH                  35.33N 84.53W
03/02/2012  E1.00 INCH       MCMINN             TN   TRAINED SPOTTER

&&
Local storm report, Mar 2, 1:36 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          7 WSW ETOWAH            35.30N 84.64W
03/02/2012                   MCMINN             TN   TRAINED SPOTTER

            POSSIBLE TORNADO. TORNADO SPOTTED NEAR DELANO.

&&
Local storm report, Mar 2, 1:45 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     3 E CLEVELAND           35.18N 84.81W
03/02/2012                   BRADLEY            TN   TRAINED SPOTTER

            HOMES DAMAGED AND NUMEROUS TREES DOWN IN THE PROSPECT
            COMMUNITY.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

6.8 hours before the tornado, 228 km from the path. March 2, 2012.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 55 joules per kilogram, CIN -255, lifted condensation level 788 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 206 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-255 J/kg
Surface CAPE
231 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

5.2 hours after it, 228 km from the path. March 3, 2012.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 540 joules per kilogram, CIN -34, lifted condensation level 948 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 212 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-34 J/kg
Surface CAPE
992 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.4
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The radar

The Knoxville radar (KMRX), 111 km away, was scanning. The volume nearest the touchdown began at 18:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:40 UTCTSTM WND DMG6 Nw PhiladelphiaRoane, TNTREES AND POWER LINES DOWN.
17:45 UTCTSTM WND DMGKingstonRoane, TNSEVERAL TREES DOWN COUNTYWIDE
17:55 UTCTSTM WND DMG3 E ClevelandBradley, TNHOMES DAMAGED AND NUMEROUS TREES DOWN IN THE PROSPECT COMMUNITY.
18:00 UTCTSTM WND DMGClevelandBradley, TNSEVERAL TREES DOWN. TRAMPOLINE IN A TREE. POWER LINES DOWN
18:05 UTCTORNADOClevelandBradley, TN*** 6 INJ *** EMERGENCY MANAGER REPORTS 100 HOMES DAMAGED AND SEVERAL BUSINESSES DAMAGED
18:30 UTCTORNADO4 Sw EtowahMcminn, TNPRELIMINARY SURVEY FOUND AN EF-2 WITH MAX WINDS OF 130 MPH.
18:30 UTCTORNADO7 Wsw EtowahMcminn, TNPOSSIBLE TORNADO. TORNADO SPOTTED NEAR DELANO.
18:33 UTCHAIL 1EtowahMcminn, TN
18:40 UTCTSTM WND DMGAthensMcminn, TNMULTIPLE POWER LINES DOWN FROM FALLEN TREES AND LIGHTNING COUNTY-WIDE.
18:40 UTCTSTM WND DMGFairviewRoane, TNSEVERAL TREES DOWN COUNTY-WIDE.
18:40 UTCTORNADO4 Sw EtowahMcminn, TNSEVERE DAMAGE TO A HOME INCLUDING WINDOWS BROKEN AND COLLAPSED GARAGE. SEVERAL LARGE TREES AND POWER LINES REPORTED DOWN.
18:45 UTCTORNADOTellico PlainsMonroe, TNPOSSIBLE TORNADO. TORNADO SPOTTED IN TELLICO PLAINS. NUMEROUS TREES AND POWER LINES DOWN.
18:50 UTCTSTM WND DMGEtowahMcminn, TNBETWEEN DENTVILLE AND LINSDALE ON CR 968, TREES DOWN ON A HOME.
18:54 UTCTORNADOTellico PlainsMonroe, TNNUMEROUS TREES DOWN...MAJOR DAMAGE TO MOBILE HOMES...NUMEROUS HOUSES DAMAGED.
21:25 UTCHAIL 1Lenoir CityLoudon, TNQUARTER SIZE HAIL NEAR LENOIR CITY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of March 2, 2012

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 29:10 AM CSTEF3Limestone, AL34.0250
March 210:06 AM CSTEF2Madison, AL7.3220
March 210:08 AM CSTEF1Franklin, AL to TN0.9100$10,000
March 210:11 AM CSTEF0Clinton, IL0.750
March 211:15 AM CSTEF1Marion, TN0.5100$3,000
March 212:41 PM ESTEF3Hamilton, TN41.040044$35 million
March 212:28 PM CSTEF0White, IL2.6100$15,000
March 212:37 PM CSTEF2Posey, IN6.1140$500,000
March 21:00 PM CSTEF0Vanderburgh, IN2.050
March 21:38 PM CSTEF2Union, KY6.62001
March 22:50 PM ESTEF4Henryville tornado, Indiana and Kentucky46.680011$58 million
March 22:52 PM ESTEF0Swain, NC0.140
March 21:55 PM CSTEF0Limestone, AL2.750
March 21:55 PM CSTEF0Henderson, KY3.8100$50,000
March 22:06 PM CSTEF0Webster, KY0.850
March 22:22 PM CSTEF0Daviess, KY0.350
March 23:30 PM ESTEF1Clark, IN6.660$300,000
March 22:38 PM CSTEF2Hancock, KY16.5200$190,000
March 23:41 PM ESTEF3Trimble, KY3.375$500,000
March 23:44 PM ESTEF1Carroll, KY2.4150$1.3 million
March 22:45 PM CSTEF0Lincoln, TN0.650
March 23:52 PM ESTEF3Ripley, IN8.735035$275,000
March 24:01 PM ESTEF0Trimble, KY2.7100$50,000
March 24:02 PM ESTEF0Meade, KY0.730$2,000
March 24:12 PM ESTEF1Henry, KY0.340
March 24:23 PM ESTEF4Crittenden tornado, KY9.888048$21 million
March 24:24 PM ESTEF2Owen, KY5.41503$320,000
March 23:26 PM CSTEF0Limestone, AL5.075
March 23:39 PM CSTEF1Limestone, AL to KY, OH2.6150
March 24:39 PM ESTEF3Campbell, KY to OH20.4440313$9.2 million
March 23:48 PM CSTEF1Cheatham, TN0.6100$300,000
March 25:02 PM ESTEF0Bracken, KY0.150$70,000
March 24:05 PM CSTEF1Warren, KY0.560$50,000
March 25:25 PM ESTEF1Adams, OH2.9400$200,000
March 25:30 PM ESTEF0Adams, OH0.125$30,000
March 25:33 PM ESTEF2Adams, OH11.133012$2.0 million
March 25:39 PM ESTEF3Menifee, KY to WV85.01,58010118$81 million
March 25:46 PM ESTEF0Pike, OH4.1200$35,000
March 25:46 PM ESTEF0Scioto, OH2.0100$170,000
March 25:52 PM ESTEF0Rhea, TN2.775$10,000
March 25:53 PM ESTEF0Pike, OH2.8100$25,000
March 25:01 PM CSTEF0Coffee, AL0.525
March 26:08 PM ESTEF1Bath, KY7.4250$775,000
March 25:10 PM CSTEF1Marion, TN0.2100$2,000
March 25:26 PM CSTEF2Jackson, TN3.788020$2.0 million
March 25:31 PM CSTEF1Putnam, TN1.6500$250,000
March 25:33 PM CSTEF2Overton, TN6.9400$1.0 million
March 26:50 PM ESTEF3Magoffin, KY to WV49.01,320237$37 million
March 25:53 PM CSTEF1Lowndes, AL17.6400
March 25:56 PM CSTEF0Fentress, TN6.4300
March 27:04 PM ESTEF2Laurel, KY7.2310640$5.0 million
March 26:17 PM CSTEF0Geneva, AL0.125
March 26:23 PM CSTEF1Lamar, MS11.9300$400,000
March 27:32 PM ESTEF1Lincoln, WV16.0300$150,000
March 26:42 PM CSTEF1Forrest, MS3.0300$15,000
March 27:44 PM ESTEF2Cherokee, NC21.5400$2.0 million
March 28:09 PM ESTEF3Haralson, GA29.02001$12 million
March 28:26 PM ESTEF2Claiborne, TN2.62504$500,000
March 28:45 PM ESTEF1Claiborne, TN2.5200$100,000
March 28:50 PM ESTEF1Lee, VA2.52001$1.6 million

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.